Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 232, NWS Amarillo, TX

September 20, 20154 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 20, 2015, 5:48 PM CDT for 4 counties in Texas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2015, 5:48 PM CDT (22:48 UTC)
Expired
Sep 20, 2015, 6:30 PM CDT
In force
42 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Collingsworth County, TX, Donley County, TX, Gray County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 104 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 5:48 PM CDTHAIL 1.25Mclean, TX
Sep 20, 6:29 PM CDTTSTM WND DMG4 Ne Lelia Lake, TXMETAL ROOF TORN OFF OF HOME AND WIND DAMAGE TO POWER POLES AND TREES ON COUNTY ROAD 22.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WUUS54 KAMA 202248
SVRAMA
TXC087-129-179-483-202330-
/O.NEW.KAMA.SV.W.0232.150920T2248Z-150920T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
548 PM CDT SUN SEP 20 2015

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHWESTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN GRAY COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHEASTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 630 PM CDT
* AT 547 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MCLEAN...OR
  15 MILES WEST OF SHAMROCK...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED.  MINOR WIND DAMAGE 
           TO ROOFS...SIDING AND TREES IS POSSIBLE. 

* LOCATIONS IMPACTED INCLUDE...
  MCLEAN...LELA...DOZIER...ALANREED AND SAMNORWOOD. 

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 134 AND 159.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3493 10080 3528 10076 3528 10032 3493 10021
TIME...MOT...LOC 2247Z 319DEG 23KT 3518 10051 

HAIL...1.00IN
WIND...60MPH
 
$$

ANDRADE
1 follow-up statement
526 
WWUS54 KAMA 202313
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
613 PM CDT SUN SEP 20 2015

TXC087-129-179-483-202330-
/O.CON.KAMA.SV.W.0232.000000T0000Z-150920T2330Z/
WHEELER TX-COLLINGSWORTH TX-GRAY TX-DONLEY TX-
613 PM CDT SUN SEP 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN WHEELER...NORTHWESTERN COLLINGSWORTH...SOUTHEASTERN
GRAY AND NORTHEASTERN DONLEY COUNTIES...

AT 610 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED JUST SOUTH OF 
ALANREED AND 10 MILES SOUTHEAST OF MCLEAN. STORM MOVEMENT WAS 
SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. AT 548 PM...HALF DOLLAR SIZE HAIL WAS 
REPORTED IN MCLEAN BY LAW ENFORCEMENT. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED.  MINOR WIND DAMAGE TO 
         ROOFS...SIDING AND TREES IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
DOZIER...ALANREED AND SAMNORWOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3521 10077 3526 10036 3493 10021 3493 10080
TIME...MOT...LOC 2310Z 319DEG 23KT 3507 10039 

HAIL...1.00IN
WIND...60MPH
 
$$

ANDRADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:18 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 20, 4:18 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT SUN SEP 20 2015

.DISCUSSION...
CONVECTION FIRING THIS AFTERNOON OVER THE EASTERN PANHANDLES ALONG A
NARROW CORRIDOR OF INSTABILITY. DEWPOINTS IN THE LOW 60S BROUGHT IN
BY SOUTHEASTERLY WINDS REMAIN MOSTLY IN THE FAR EASTERN COUNTIES AS
STRONG WESTERLY WINDS HAVE BROUGHT DRIER AIR AND WARMER TEMPERATURES
FURTHER EAST. THIS BROAD AREA OF SURFACE CONVERGENCE COMBINED WITH A
WEAK SHORTWAVE APPEAR TO BE ENOUGH TO GET THINGS ROLLING...THOUGH
WATER VAPOR SHOWS DRY AIR INVADING FROM THE NORTHWEST. PWAT VALUES
OF 1 TO 1.50 INCHES WOULD SUPPORT SOME HEAVY DOWNPOURS...AND SOME
STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE AS BULK SHEAR VALUES
INCREASE TO 30 TO NEAR 40KTS THIS EVENING IN VEERING WIND PROFILES.
MAIN THREAT APPEARS TO BE DAMAGING WINDS...THOUGH A FAIR AMOUNT OF
CAPE EXISTS IN THE HAIL GROWTH ZONES THIS AFTERNOON FOR SOME OF THE
BETTER ORGANIZED UPDRAFTS DURING PEAK HEATING AND HIGHEST
INSTABILITY. AS SUBSIDENCE BUILDS IN LATER TONIGHT...THE THREAT FOR
CONVECTION CEASES AS AN UPPER LEVEL RIDGE BUILDS IN FROM THE WEST FOR
MONDAY AND CONTINUES THE WARMER TEMPERATURES FROM TODAY.

FORECAST CONFIDENCE DECREASES SOME AFTER TUESDAY AS THE PROGRESSION
OF AN UPPER LEVEL LOW IN THE PACIFIC EJECTS EASTWARD ACROSS THE FOUR
CORNERS REGION AND SHIFTS THE RIDGE AXIS EAST. MODELS ARE STILL
STRUGGLING WITH HOW THE SYSTEM EVOLVES...IF THE CLOSED LOW OPENS UP
INTO A BROAD TROUGH OR REMAINS SOMEWHAT MORE CLOSED AND SLOWLY TRACKS
ACROSS THE PLAINS. HAVE SLIGHT CHANCE TO CHANCE POPS BEGINNING ON
TUESDAY NIGHT...THOUGH CONFIDENCE IS NOT PARTICULARLY HIGH IN
WIDESPREAD HIGH VALUES OF PRECIPITATION AT THIS TIME.

ELSENHEIMER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                88  64  91  65  86 /  20  10   0   5   5
BEAVER OK                  85  63  94  66  92 /  20  20   0   5   5
BOISE CITY OK              85  58  92  61  84 /  10   0   0   5  20
BORGER TX                  89  68  93  69  89 /  30  10   5   5   5
BOYS RANCH TX              89  64  94  66  86 /  20  10   5   5  20
CANYON TX                  88  62  92  64  86 /  20  10   0   5   5
CLARENDON TX               86  64  92  67  90 /  50  20   0   5   5
DALHART TX                 87  61  93  62  85 /  10   5   5   5  20
GUYMON OK                  87  62  94  65  89 /  20   5   0   5  10
HEREFORD TX                86  63  91  65  85 /  10  10   5   5  10
LIPSCOMB TX                84  65  93  67  91 /  30  20   0   5   5
PAMPA TX                   86  65  91  67  89 /  30  20   0   5   5
SHAMROCK TX                83  64  92  66  91 /  30  20   0   5   5
WELLINGTON TX              85  64  93  66  92 /  50  20   0   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/18
Hazardous weather outlook, Sep 20, 3:31 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
331 PM CDT SUN SEP 20 2015

OKZ001>003-TXZ001>020-210845-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
331 PM CDT SUN SEP 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS
PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STRONG TO
MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE WITH WIND GUSTS NEAR 60
MPH AND HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES WILL RETURN ACROSS THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES LATE TUESDAY AND TUESDAY NIGHT...AND ACROSS THE
ENTIRE AREA WEDNESDAY AND THURSDAY. SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 20, 4:02 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT SUN SEP 20 2015

TXZ014-015-202145-
WHEELER TX-GRAY TX-
402 PM CDT SUN SEP 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER AND
NORTHEASTERN GRAY COUNTIES UNTIL 445 PM CDT...

AT 400 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF NEW MOBEETIE...OR 11 MILES SOUTHEAST OF MIAMI...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRISCOE...WHEELER...NEW MOBEETIE AND MOBEETIE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3542 10027 3541 10071 3562 10078 3562 10026
TIME...MOT...LOC 2100Z 259DEG 32KT 3554 10055

ANDRADE
Special weather statement, Sep 20, 4:47 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
447 PM CDT SUN SEP 20 2015

TXZ014-015-202230-
WHEELER TX-GRAY TX-
447 PM CDT SUN SEP 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER AND EASTERN GRAY
COUNTIES UNTIL 530 PM CDT...

AT 446 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR KELLERVILLE...OR 18 MILES NORTHWEST OF SHAMROCK...MOVING EAST
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW MOBEETIE...KELLERVILLE AND MOBEETIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3525 10027 3525 10068 3558 10062 3556 10029
TIME...MOT...LOC 2146Z 303DEG 23KT 3539 10050

ANDRADE
Special weather statement, Sep 20, 4:50 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT SUN SEP 20 2015

TXZ013-018-202230-
CARSON TX-ARMSTRONG TX-
450 PM CDT SUN SEP 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARSON AND
NORTHEASTERN ARMSTRONG COUNTIES UNTIL 530 PM CDT...

AT 449 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PANHANDLE...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GROOM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3514 10141 3534 10142 3533 10109 3502 10109
TIME...MOT...LOC 2149Z 299DEG 14KT 3530 10137

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:02 PM CDTSpecial Weather StatementAMAWheeler43 min
Sep 20, 4:47 PM CDTSpecial Weather StatementAMAWheeler43 min
Sep 20, 4:50 PM CDTSpecial Weather StatementAMAArmstrong40 min
Sep 20, 4:53 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler52 min
Sep 20, 5:58 PM CDTSpecial Weather StatementAMAArmstrong47 min
Sep 20, 6:44 PM CDTSpecial Weather StatementAMACollingsworth46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.